Dr. Oz: Do not vape until medical community figures out vaping-related deaths

The five deaths linked to vaping are leaving medical professionals looking for answers, including Dr. Mehmet Oz, who recommended Monday that people avoid vaping until doctors figure out the problems.

"I told my family this: Don't vape until we figure out what this is," Dr. Oz told “Fox & Friends.”

“This is a really big problem because we can’t save you, even if we know what you’ve got."

Dr. Oz said vaping is safer than smoking cigarettes and some people in need of medical marijuana vaping products, but others "are dying for reasons we don't understand."

VAPING DANGERS DETAILED BY PEDIATRIC PULMONOLOGIST AFTER SPIKE IN LUNG DISEASE CASES

The comments came after the uptick in deaths due to vaping. U.S. health officials on Friday urged people to stop vaping until they figure out the cause of severe breathing illnesses.

Officials have identified about 450 possible cases, including as many as five deaths, in 33 states. The count includes newly reported deaths in California, Indiana and Minnesota.

US HEALTH OFFICIALS REPORT NEW VAPING DEATHS, REPEAT WARNING

“Here's why everyone is panicked about this: these five deaths are problematic because people came [to a doctor] in time, they should have been able to be saved,” he explained.

Dr. Oz said it's "not true" to blame the illnesses solely on marijuana-based vaping products, adding that the lung damage seen in the patients "doesn't happen overnight."

“It's called a lipoid pneumonia. The fat, something in the material that you’re inhaling, it could be the vitamin E acetate, not normally toxic, in some of these cases. But something's happening that’s making this material, like grease, coat the inside of your lungs," Dr. Oz said, adding that many vaping products contain unknown ingredients from other countries.

CLICK HERE TO GET THE FOX NEWS APP

Health officials have only been counting certain lung illnesses in which the person had vaped within three months. Doctors say the illnesses resemble an inhalation injury, with the body apparently reacting to a caustic substance that someone breathed in. Symptoms have included shortness of breath, fatigue, chest pain and vomiting.

Associated Press contributed to this report.